Amphotericin B-Induced Nephrogenic Diabetes Insipidus: Resolution with Its Liposomal Counterpart [Letter]

Line
Title: Amphotericin B-Induced Nephrogenic Diabetes Insipidus: Resolution with Its Liposomal Counterpart [Letter]
Authors: Smith, O.P.; Gale, R.; Hamon, M.; McWhinney, P.; Prentice, H.Grant
Publisher: Bone Marrow Transplantation
Date Published: January 01, 1994
Reference Number: 111
Line
N/A

This translation by the NDI Foundation is to assist the lay reader. To provide a clear, accessible interpretation of the original article, we eliminated or simplified some technical detail and complicated scientific language. We concentrated our translation on those aspects of the article dealing directly with NDI. The NDI Foundation thanks the researchers for their work toward understanding and more effectively treating this disorder.
© Copyright NDI Foundation 2007 (JC)

Amphotericin B (Amp-B) is an antibiotic given to treat invasive fungal infection in people with compromised immune symptoms. Its side-effects include metabolic disturbances, kidney poisoning and, rarely, nephrogenic diabetes insipidus (NDI). When these conditions arise, Amp-B must be discontinued.

This article reports on two patients who developed NDI as a result of receiving Amp-B. The first patient developed NDI ten days after beginning Amp-B, and the second developed NDI after nine days of taking Amp-B. Both were switched to ambisome, a formulation of Amp-B that is encapsulated in small, one-layered liposomes. All signs of NDI disappeared in patient one within 16 hours of switching from Amp-B to ambisome. The second patient's NDI disappeared in two days after he stopped taking Amp-B. Six weeks after a surgical procedure, he developed a fever and was placed on ambisome. He developed no signs or symptoms of NDI.